Dr Chris explains the foods which can mess with your meds

You’ve probably heard that certain medications shouldn’t be taken on an empty stomach or ever mixed with alcohol, but did you know that some foods should never be consumed with specific medications?

From grapefruit and liquorice, to bananas and milk, Dr Chris is here with his guide to the foods which can mess with your meds. 

HOW CAN FOODS AFFECT YOUR MEDS?

Some drugs, specifically those that are ingested, can be impacted by the presence of certain foods and drinks. These interferences could be minor. Some foods might impact the way a medicine is absorbed, for example. But certain medications could have dangerous and even life-threatening side effects if they are paired with the wrong foods. Other medications might not be absorbed at all if certain compounds found in food are involved, putting the person prescribed in danger as a result.

DR CHRIS SAYS: You should always ask your doctor about precautions you should take while being prescribed any new medication. Avoiding certain foods, altering your lifestyle habits, or taking other precautions might be necessary to avoid undesirable side effects.BANANAS: AVOID IF YOU TAKE BLOOD PRESSURE MEDICINE

Bananas are high in potassium which is not good for certain medications.

Try not to eat bananas or oranges if you take ACE inhibitors such as captopril, enalapril and fosinopril among others.

ACE inhibitors lower blood pressure and treat heart failure by opening up blood vessels, so blood flows more efficiently.

DR CHRIS SAYS: Bananas (as well as oranges and certain salt substitutes) are high in potassium. Mixed with these drugs, these foods can cause high potassium levels. Too much can cause irregular heartbeats and palpitations. Tell your GP if you're taking potassium or diuretics alongside blood pressure medication. Avoid eating large amounts of foods high in potassium if you're on ACE inhibitors.MILK: AVOID IF YOU TAKE ANTIBIOTICS

Some antibiotics do not mix well with milk - including tetracycline, ciprofloxacin (quinolone antibiotics), and certain osteoporosis medication, such as alendronate (Fosamax).

DR CHRIS SAYS: Calcium can interfere with the effects of some antibiotics, so you shouldn't take these at the same time as eating foods high in calcium, like milk, yoghurt or cheese. Supplements containing calcium should also be avoided for a few hours before and after taking these antibiotics. Don't drink it when you take some antibiotics including tetracycline, ciprofloxacin (quinolone antibiotics), and certain osteoporosis medication, such as alendronate (Fosamax).GRAPEFRUIT: AVOID IF YOU TAKE STATINS

Grapefruit is a no go if you take a range of medicines including some lipid-altering agents/statins  which lower the rate of production of bad cholesterol  anti-anxiety medicine buspirone, the anti-malaria drug quinine, the antibiotic erythromycin, or triazolam  a medication used to treat insomnia.

If you are taking statins to lower blood pressure then grapefruit, or its juice, won't provide a healthy breakfast.

DR CHRIS SAYS: Grapefruit contains a chemical that stops the body breaking down statins. This will lead to raised levels in your body which means you will be at risk of side effects. Patients might experience muscle aches and pains as a result. Chemicals in grapefruit interfere with how your body metabolises certain drugs, which can result in more of the medicine ending up in your bloodstream. It can increase the chance of side effects if you're on the lipid-altering statins.

The NHS website says: Eating grapefruit or drinking grapefruit juice can affect some medicines mainly by increasing the level of the medicine in your blood. This can increase the risk of side effects or alter the effect the medicine has.BLACK LIQUORICE: AVOID IF YOU TAKE HEART MEDICATIONS

Liquorice lowers potassium in your body, which can be dangerous for those with certain heart conditions.

Don't eat it if you take glycosides like digoxin, which treat heart failure and abnormal heart rhythms.

DR CHRIS SAYS: Liquorice contains glycyrrhizin. Mixing digoxin with glycyrrhizin can cause irregular heartbeats and could even lead to a heart attack. Herbal liquorice extract can also interfere with a host of other medications including insulin, certain antidepressants, oral contraceptives, blood thinners, and some other medications. Low levels of potassium can increase side effects associated with digoxin, used to treat congestive heart failure and abnormal heart rhythms. Diuretics to treat high blood pressure, glaucoma, heart failure and liver and kidney problems, also lower potassium, so taken with liquorice they cause levels to fall. This causes weakness, cramps and irregular heart rhythms.

The NHS website warns that if you have been eating a lot of black liquorice and have heart palpitations, muscle weakness or other health-related problems, stop eating it immediately and seek medical advice and warns that it can interact with medications.KALE AND LEAFY GREENS: AVOID IF YOU TAKE ANTICOAGULANTS

Leafy greens are part of a healthy diet but when you're taking anti blood-clotting medicines, like Warfarin, you need to be careful.

Anti-coagulants lower the chance of blood clots forming or growing larger in your blood or blood vessels, and are used to treat people with certain types of irregular heartbeat, prosthetic heart valves and those who've had a heart attack.

DR CHRIS SAYS: Leafy greens are high in vitamin K, which helps blood to clot. Warfarin is designed to prevent the production of vitamin K - so if you suddenly eat more greens, this will interfere with the medicine. Other foods high in vitamin K include green vegetables, egg yolks, chickpeas and lentils. They shouldn't be cut out of the diet entirely, but it's important to eat a steady and consistent amount of vitamin K-rich foods. Also avoid large amounts of cranberry juice or cranberry products while using anticoagulants, because they can change the effects of warfarin, and limit garlic and ginger because they can increase the chance of bleeding.COFFEE: AVOID IF YOU TAKE BRONCHODILATORS FOR ASTHMA

Don't drink coffee or energy drinks if you use the antipsychotic clozapine. High levels of caffeine can be dangerous alongside medications such as antibiotics or certain antidepressants.

Make sure you don't overdo it on energy drinks when you're taking these medications.

DR CHRIS SAYS: Common side effects of these include palpitations, nervousness and excitability. When mixed with caffeine these risks are increased. Caffeine can increase the amount of certain antipsychotics in your blood, and put you at greater risk of side effects. You should also exercise caution if you're on bronchodilators for asthma  consuming a lot of caffeine can inhibit their effect in an emergency.LIMES: AVOID WHEN TAKING COUGH MEDICINE

Be careful with limes or Seville oranges if you're taking cough medicines with dextromethorphan.

DR CHRIS SAYS: Citrus foods can interfere with the process that breaks down the drug causing more of it to get in your body. This can lead to side effects like hallucinations or drowsiness. The fruits' effects can last for 24 hours or more so avoid them while you need the cough medicine.SMOKED SALMON/SALAMI/PATE: AVOID IF YOU TAKE ANTIDEPRESSANTS

Check with your GP if your antidepressants come under the monoamine oxidase inhibitors (MAOIs) category before you indulge in smoked meats such as salami, smoked salmon or chicken liver pate.

DR CHRIS SAYS: The problem is that these foods are rich in tyramine, a compound caused by the breakdown of amino acid. When mixed with MAOIs, it can cause tyramine levels to spike leading to dangerously high blood pressure.